Alert archive / Pennsylvania / High Wind Watches in 2012
High Wind Watch 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this high wind watch at Feb 23, 2012, 2:46 PM EST for Fayette County, Westmoreland County, Pennsylvania. It took effect at Feb 24, 2012, 10:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 23, 2012, 2:46 PM EST (19:46 UTC)
- In effect from
- Feb 24, 2012, 10:00 AM EST
- Expired
- Feb 23, 2012, 8:36 PM EST
- In force
- Issued by
- NWS Pittsburgh, PA
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
569 WWUS71 KPBZ 231946 NPWPBZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PITTSBURGH PA 246 PM EST THU FEB 23 2012 MDZ001-PAZ074-076-WVZ023-041-240400- /O.NEW.KPBZ.HW.A.0001.120224T1500Z-120225T0100Z/ GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...LIGONIER... DONEGAL...NEW FLORENCE...ACME...CHAMPION...NORMALVILLE... FARMINGTON...OHIOPYLE...MARKLEYSBURG...KINGWOOD...TERRA ALTA... PARSONS...DAVIS...THOMAS 246 PM EST THU FEB 23 2012 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. * LOCATIONS...THE LAUREL RIDGES AND HIGHER ELEVATIONS OF PRESTON...TUCKER AND GARRETT COUNTIES. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH POSSIBLE. * TIMING...10 AM TO 8 PM FRIDAY. * IMPACTS...STRONG GUSTY WINDS COULD BRING DOWN TREES AND POWER LINES. USE EXTREME CAUTION WHEN DRIVING...ESPECIALLY OVER BRIDGES AND OVERPASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
228 WWUS71 KPBZ 240136 NPWPBZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PITTSBURGH PA 836 PM EST THU FEB 23 2012 MDZ001-PAZ074-076-WVZ023-041-240945- /O.UPG.KPBZ.HW.A.0001.120224T1500Z-120225T0100Z/ /O.NEW.KPBZ.HW.W.0001.120224T1500Z-120225T0300Z/ GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...LIGONIER... DONEGAL...NEW FLORENCE...ACME...CHAMPION...NORMALVILLE... FARMINGTON...OHIOPYLE...MARKLEYSBURG...KINGWOOD...TERRA ALTA... PARSONS...DAVIS...THOMAS 836 PM EST THU FEB 23 2012 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 10 AM TO 10 PM EST FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * LOCATIONS...MOUNTAINS OF WESTERN MARYLAND...NORTHERN WEST VIRGINIA...AND EASTERN PORTIONS OF WESTMORELAND AND FAYETTE COUNTIES. * HAZARDS...STRONG WINDS * WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * TIMING...10 AM TO 10 PM FRIDAY * IMPACTS...HIGH WINDS WILL BRING DOWN TREES AND POWER LINES. LIGHT WEIGHT OBJECTS SUCH AS TRASH CANS AND DECK FURNITURE SHOULD BE SECURED. USE EXTREME CAUTION WHILE DRIVING...ESPECIALLY WHEN CROSSING BRIDGES AND OVERPASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT SUSTAINED WIND OF AT LEAST 40 MPH OR GUSTS OF 58 MPH ARE EXPECTED. WIND OF THIS MAGNITUDE CAN DOWN TREES DAMAGE PROPERTY AND MAKE DRIVING DIFFICULT. && $$ PAZ007>009-013>016-020>023-029-031-073-075-WVZ021-022-240945- /O.NEW.KPBZ.WI.Y.0004.120224T1500Z-120225T0300Z/ MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND- FAYETTE-MARION-MONONGALIA- INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY... GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK... TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE... CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY... ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER... PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG... FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA... CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...WAYNESBURG... FAIRDALE...GREENSBURG...NEW KENSINGTON...JEANNETTE...LATROBE... MONESSEN...UNIONTOWN...CONNELLSVILLE...POINT MARION...FAIRMONT... MORGANTOWN 836 PM EST THU FEB 23 2012 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 10 PM EST FRIDAY. * LOCATIONS...WESTERN PENNSYLVANIA AND PARTS OF NORTHERN WEST VIRGINIA * HAZARDS...STRONG WINDS * WINDS...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 55 MPH. * TIMING...10 AM TO 10 PM * IMPACTS...STRONG WINDS CAN DOWN TREE LIMBS AND POWER LINES. USE CAUTION WHILE DRIVING...ESPECIALLY OVER BRIDGES AND OVERPASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS GREATER THAN 45 MPH ARE EXPECTED. WIND THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-240945- /O.NEW.KPBZ.WI.Y.0004.120224T1500Z-120225T0000Z/ TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL- INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER... UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA... EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ... HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE... MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE... SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...TORONTO... WEIRTON...WHEELING...MOUNDSVILLE...NEW MARTINSVILLE 836 PM EST THU FEB 23 2012 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM EST FRIDAY. * LOCATIONS...EASTERN OHIO AND THE NORTHERN WEST VIRGINIA PANHANDLE * HAZARDS...STRONG WINDS * WINDS...WEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...10 AM TO 7 PM * IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE CAN BE EXPECTED. MINOR PROPERTY DAMAGE IS POSSIBLE IN THE HIGHEST GUSTS. TRAVEL WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WIND GUSTS GREATER THAN 45 MPH ARE EXPECTED. WIND THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ RG
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this high wind watch went out at Feb 23, 12:55 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 23, 12:55 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1255 PM EST THU FEB 23 2012 .SYNOPSIS... LOW PRESSURE WILL APPROACH FROM THE WEST THIS EVENING AND RETURN THE CHANCE OF SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTH. THE LOW WILL MOVE INTO THE AREA TONIGHT AND SWEEP A STRONG COLD FRONT ACROSS THE AREA ON FRIDAY. GUSTY WINDS CAN BE EXPECTED IN THE WAKE OF THE FRONT WITH COLDER AND MORE SEASONABLE TEMPERATURES EXPECTED OVER THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 18Z UPDATE TO SLOW PROGRESS OF SHOWERS THIS AFTERNOON AS MAIN PRECIP AREA STILL WORKING ACROSS SOUTHWEST OHIO. SMALL CHANGES TO TEMPERATURES BASED ON CURRENT READINGS. STATIONARY FRONT LOOKS TO BE CLOSE TO I-70 THIS AFTERNOON. PREVIOUS DISCUSSION FOLLOWS... THE CHANCE OF SHOWERS WILL RETURN THIS AFTERNOON AS THE BOUNDARY LIFTS BACK NORTHWARD ACROSS THE AREA AS A WARM FRONT AND MORE LARGE SCALE ASCENT APPROACHES FROM THE WEST AHEAD OF A LOW. SHOWERS WILL BECOME LIKELY IN THE AFTERNOON WITH THE BEST FORCING IN EASTERN OHIO. FOR TEMPS WENT A FEW DEGREES WARMER THAN MAV/MET GUIDANCE AS WARM FRONT SLIDES INTO THE AREA. THE SURFACE LOW WILL MOVE ACROSS THE OHIO VALLEY AND INTO WESTERN PENNSYLVANIA TONIGHT PUSHING THE WARM FRONT NORTHWARD. WARM AIR ADVECTION WILL PREVENT TEMPS FROM DROPPING OFF MUCH OVERNIGHT. HAVE INCLUDED A SCHC OF THUNDER FOR AREAS SOUTH OF THE I-70 CORRIDOR IN THE WARM SECTOR. SPC HAS PORTIONS OF OUR EASTERN OHIO ZONES IN A SLIGHT RISK. HAVE CHOSEN TO LEAVE THIS MENTION OUT OF THE HWO FOR NOW AS BY THE TIME ANY CONVECTION PUSHES INTO THE AREA LITTLE OR NO INSTABILITY WILL BE AVAILABLE WITH THE LOSS OF DIURNAL HEATING. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THERE IS REASONABLE NAM/GFS AGREEMENT THAT A CLOSED MID-LEVEL LOW WILL MOVE FROM THE GREAT LAKES INTO THE NORTHEAST ON FRIDAY. THE SURFACE LOW WITH THIS SYSTEM IS PROGGED TO BE OVER LAKE ERIE FRIDAY MORNING WITH A COLD FRONT MOVING ACROSS WESTERN PA. THE COLD FRONT WILL SHIFT WELL EAST OF THE AREA BY FRIDAY AFTERNOON, WITH STRONG COLD AIR ADVECTION ENSUING. WIDESPREAD RAIN AHEAD OF THE FRONT WILL BECOME MORE SHOWERY IN NATURE BEHIND THE FRONT WITH THICKNESSES DECREASING THROUGHOUT THE DAY AND PRECIP TURNING TO SNOW BY FRIDAY EVENING. A TIGHTENED PRESSURE GRADIENT IN THE WAKE OF THE FRONT WILL ALLOW FOR WINDS GUSTING AT 40 TO 50 MPH FOR THE LATE MORNING INTO THE AFTERNOON. BUFKIT MOMENTUM TRANSFER SUPPORTS A POTENTIAL ADVISORY ACROSS THE AREA AND THIS IS MENTIONED IN THE HWO. FRIDAY NIGHT...COLD AIR ADVECTION WITH A NORTHWESTERLY FLOW OFF OF LAKE ERIE WILL CONTINUE TO ALLOW FOR LAKE AND UPSLOPE ENHANCED SNOW SHOWERS. LIKELY POPS ARE FORECAST ACROSS THE I-80 CORRIDOR AND EASTERN RIDGES WITH A CHANCE ELSEWHERE. WITH LAKE TEMPS AROUND 1-2C AND 850 TEMPS DROPPING TO -10C, EXPECT LAKE EFFECT TO BE LIMITED SINCE THE TEMP DIFFERENTIAL DOESN'T QUITE REACH CRITICAL DIFF THRESHOLD OF 13C. INVERSION HEIGHTS WILL BE 8-10KFT, SO BELIEVE THIS WILL BE ENOUGH TO AID AT LEAST SNOW SHOWERS CONTINUING THROUGH THE NIGHT. THUS, SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED ACROSS THE LAKE EFFECT ZONES AND EASTERN RIDGES WITH LESS THAN AN INCH ELSEWHERE. A COLD NORTHWESTERLY FLOW WILL CONTINUE TO INDUCE SCATTERED SNOW SHOWERS ON SATURDAY WITH THE BEST CHANCES REMAINING FOCUSED ACROSS THE EASTERN RIDGES AND I-80 CORRIDOR. TEMPERATURES WILL BE AROUND 5 DEGREES BELOW NORMAL FRIDAY NIGHT AND SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... RECENT HPC GUIDANCE HAS CONTINUED TO SHOW GENERAL PREFERENCE TO RECENT ECMWF MODEL OUTPUT. THIS GUIDANCE SHOWED THE LAST OF THE LINGERING COLD POOL SNOW SHOWERS EXITING EAST LATE SATURDAY NIGHT. ENSUING MIDWEST HIGH PRESSURE WILL PROVIDE DRY CONDITIONS WITH TEMPERATURES UP TO 5 DEGREES COLDER THAN NORMAL. A MORE ZONAL JETSTREAM PATTERN ALOFT WILL STEER THE NEXT LOW PRESSURE SYSTEM, TO DEVELOP NEAR COLORADO SUNDAY, NORTHEASTWARD THROUGH THE GREAT LAKES LATE MONDAY. HENCE THE UPPER OHIO VALLEY WILL EXPERIENCE A WARM UP DAYTIME MONDAY, WITH HIGH TEMPERATURES 5 TO 10 DEGREES WARMER THAN NORMAL. THE COLD FRONTAL BAND OF SHOWERS WILL PASS THROUGH DURING MONDAY AFTERNOON OR EVENING, FOLLOWED BY A COOL DOWN WITH SCATTERED SNOW SHOWERS LATE MONDAY NIGHT INTO TUESDAY. A LOW PRESSURE SYSTEM, EMANATING FROM TEXAS, WILL BE QUICK TO FOLLOW AND PROVIDE A MIX OF RAIN AND SNOW SHOWERS TUESDAY NIGHT AND WEDNESDAY. DAYTIME TEMPERATURES TUESDAY AND WEDNESDAY WILL BE SLIGHTLY COLDER THAN NORMAL. NIGHTTIME LOWS CAN BE WARMER THAN NORMAL DUE TO PERSISTENT CLOUD COVER. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS WILL CONTINUE THIS AFTERNOON WITH THE EXCEPTION OF KFKL WHICH WILL HOLD ONTO MVFR CEILINGS FOR A FEW MORE HOURS. HIGH AND MID DECK ASSOCIATED WITH LOW PRESSURE/WARM FRONT WILL CROSS THIS AFTERNOON AND WITH IT...SOME LIGHT VFR SHOWERS MAY FALL...MAINLY AT THOSE PORTS FROM ZZV-PIT-FKL. AS THE WARM FRONT PUSHES NORTHWARD THIS AFTERNOON WINDS WILL SHIFT FROM W-NW TO E-SE. A BREAK IN THE PRECIPITATION AND CLOUD COVER...WHICH IS EVIDENT ON THE SATELLITE BEHIND THE WARM FRONT WILL MAINTAIN VFR CONDITIONS UNTIL THE COLD FRONT APPROACHES OVERNIGHT. LAMP...SREF...AND MAV/MET GUIDANCE SUGGESTS THAT WHILE CONDITIONS WILL GENERALLY REMAIN MVFR IN RAIN OVERNIGHT...IFR CIGS MAY BE POSSIBLE. FOR NOW...MENTIONED THIS ONLY AT KFKL AND KDUJ. ALL MODELS SUGGEST A DRY SLOT/BREAK IN PRECIPITATION BEHIND THE COLD FRONT PASSAGE IN THE MORNING. IT WILL BE DURING THIS TIME THAT WINDS WILL BEGIN TO GUST QUITE VIGOROUSLY AS THE LOW PRESSURE SYSTEM INTENSIFIES. MODEL PROFILES SUGGEST WINDS COULD EASILY GUST OVER 40-50KTS FRIDAY AFTERNOON. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Feb 23, 4:21 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 421 AM EST THU FEB 23 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-240930- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 421 AM EST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG GUSTY WINDS ARE EXPECTED BEHIND A COLD FRONT ON FRIDAY. WITH WIND GUSTS UP TO 50 MPH POSSIBLE, A WIND ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 9:02 PM EST | Special Weather Statement | PBZ | Fayette | 118 min |
Nearby
High Wind Watches in Pennsylvania, 2012High Wind Watches in West Virginia, 2012High Wind Watches in Maryland, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.